Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 120, NWS Cheyenne, WY

August 14, 2021Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2021, 4:14 PM MDT for Dawes County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 4:14 PM MDT (22:14 UTC)
Expired
Aug 14, 2021, 5:00 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 149 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:28 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS55 KCYS 142214
SVRCYS
NEC045-142300-
/O.NEW.KCYS.SV.W.0120.210814T2214Z-210814T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
414 PM MDT Sat Aug 14 2021

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dawes County in the Panhandle of Nebraska...

* Until 500 PM MDT.

* At 414 PM MDT, a severe thunderstorm was located 7 miles east of
  Chadron, moving southeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Dawes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4266 10278 4286 10300 4295 10291 4293 10279
      4279 10279 4278 10277 4267 10277
TIME...MOT...LOC 2214Z 296DEG 15KT 4286 10287 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Claycomb
2 follow-up statements
551 
WWUS55 KCYS 142231
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
431 PM MDT Sat Aug 14 2021

NEC045-142300-
/O.CON.KCYS.SV.W.0120.000000T0000Z-210814T2300Z/
Dawes NE-
431 PM MDT Sat Aug 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN DAWES COUNTY...

At 431 PM MDT, a severe thunderstorm was located 8 miles east of
Chadron, moving southeast at 15 mph.

THIS IS A DESTRUCTIVE STORM FOR EATERN DAWES COUNTY!

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northeastern Dawes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4266 10278 4284 10294 4292 10289 4293 10279
      4279 10279 4278 10277 4267 10277
TIME...MOT...LOC 2231Z 297DEG 13KT 4284 10283 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Claycomb
887 
WWUS55 KCYS 142251
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
451 PM MDT Sat Aug 14 2021

NEC045-142301-
/O.EXP.KCYS.SV.W.0120.000000T0000Z-210814T2300Z/
Dawes NE-
451 PM MDT Sat Aug 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY WILL
EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4266 10278 4284 10294 4292 10289 4293 10279
      4279 10279 4278 10277 4267 10277
TIME...MOT...LOC 2251Z 296DEG 15KT 4281 10276 

$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:33 PM MDT, 41 minutes earlier.

Area forecast discussion, Aug 14, 3:33 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
333 PM MDT Sat Aug 14 2021

.UPDATE...
Issued at 332 PM MDT Sat Aug 14 2021

Severe Thunderstorm Watch 440 issued for the Nebraska Panhandle
today through 11 PM this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 150 PM MDT Sat Aug 14 2021

Latest surface obs and satellite scanning convergence boundary
stretching across portions of southeastern WY and the NE Panhandle
with early convection across the the SD Black Hills and light echo
now over the Laramie Range. CAM guidance remains split in thinking
with the HRRR once again being the quiet outlier this afternoon
with limited convection across the Panhandle while the NAMNEST has
stayed consistent with more widespread thunderstorms from now
through late tonight. SPC continues a sliver of slight risk for
far eastern NE Panhandle with marginal including only eastern tier
of counties from Dawes south to Cheyenne.

Latest PRECIP sounding from CSU shows robust CAPE profile of over
1000 J/kg but lackluster 0-1 km shear of about 7 kts. CIN is the
kicker again today as inversions in the sounding and values into
the 150 to 200 J/kg range. So similar to yesterday, topography
will be key to help spur initiation. LLJ again could play a bit of
a spoiler tonight across the Panhandle with any remaining
convection and energy remaining. Highs today on the warmer side
from Friday into the upper 80s and low 90s for many.

Sunday will see an uptick in low and midlevel moisture coupled
with passing upper level shortwave that again will spur convection
perhaps more widespread including into SE WY. Highs near-similar
to today's forecast.

.LONG TERM...(Monday through Friday)
Issued at 220 AM MDT Sat Aug 14 2021

Monday...With some decrease in low and mid level moisture, we should
see a decrease in late day shower and thunderstorm coverage.
Slightly cooler temperatures for most locations, notably across the
Nebraska Panhandle.

Tuesday...Even warmer temperatures as the flow aloft becomes
southwest with 700 mb temperatures near 18 Celsius. Looks like
enough low and mid level moisture for isolated to scattered late day
thunderstorms.

Wednesday...Shower and thunderstorm coverage becomes scattered to
numerous in the afternoon and evening with a monsoonal moisture
increase, and with a cold front progressing into our counties.
Somewhat cooler temperatures on tap with considerably more cloud
cover and increased precipitation chances.

Thursday...Cooler temperatures expected in the wake of a passing
shortwave trough aloft and its associated cold front. Chances for
showers and thunderstorms will likely decrease by the evening as
more stable air moves into the region.

Friday...Northwest flow aloft continues. Still looks like
isolated to scattered showers and thunderstorms possible in the
afternoon and evening with adequate low and mid level moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1117 AM MDT Sat Aug 14 2021

VFR conditions across southeast Wyoming and the Nebraska panhandle
with some clouds beginning to pop up. There are thunderstorms in
the forecast, but the location, spread, and intensity are all very
uncertain as of right now. A low level jet will impact KCDR once
again tonight into early tomorrow with gusts of 25 to 30 knots
possible.

&&

.FIRE WEATHER...
Issued at 135 PM MDT Sat Aug 14 2021

Limited fire weather conditions next few days with isolated to
scattered chances of precipitation coupled with lackluster winds
although min RHs will teeter if not go into critical conditions.
With thunderstorm chances, lightning sparked fires remain a
possibility.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...WM
LONG TERM...RUBIN
AVIATION...LK
FIRE WEATHER...WM
Hazardous weather outlook, Aug 14, 1:38 PM MDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
138 PM MDT Sat Aug 14 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
138 PM MDT Sat Aug 14 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon across the Nebraska Panhandle and over the Snowy, Sierra
Madre and southern Laramie Ranges. A few of the storms over the
Nebraska Panhandle may become strong to severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered afternoon and evening thunderstorms will be
possible nearly every day, with the most coverage on Wednesday.

.Spotter information statement...

Spotters are encouraged to report any severe or significant
weather to the National Weather Service in Cheyenne.

Rubin/WM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:54 PM MDTSevere Thunderstorm WarningCYSDawes51 min
Aug 14, 4:06 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux39 min
Aug 14, 4:45 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes45 min
Aug 14, 4:50 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBox Butte, Dawes, Sioux40 min
Aug 14, 5:22 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBox Butte, Morrill, Scotts Bluff, Sioux38 min
Aug 14, 5:52 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSBox Butte, Morrill, Scotts Bluff, Sioux38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.